Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 208, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 23, 2008, 1:54 AM CDT for 7 counties in North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2008, 1:54 AM CDT (06:54 UTC)
- Expired
- Sep 23, 2008, 3:00 AM CDT
- In force
- 66 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Benson County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Steele County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 97 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 2:30 AM CDT | TSTM WND DMG | 10 Wsw Lankin, ND | METAL POLE BARN BLOWN OVER IN SECTION 32 OF LATONA TOWNSHIP NEAR HWY 35. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 7:35 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1686 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 230654
SVRFGF
NDC005-035-039-063-071-091-099-230800-
/O.NEW.KFGF.SV.W.0208.080923T0654Z-080923T0800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
154 AM CDT TUE SEP 23 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
WESTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
NELSON COUNTY IN NORTHEAST NORTH DAKOTA...
SOUTHEASTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
WALSH COUNTY IN NORTHEAST NORTH DAKOTA...
NORTHEASTERN GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA...
NORTHWESTERN STEELE COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 300 AM CDT
* AT 152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 4 MILES WEST OF CRARY TO 3
MILES NORTHEAST OF FINLEY...MOVING TO THE NORTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LAKOTA AND SOUTHAM AT 200 AM CDT
MAPES...MICHIGAN AND LOGAN CENTER AT 205 AM CDT
BROCKET...PETERSBURG AND NIAGARA AT 210 AM CDT
LARIMORE...LAWTON AND WHITMAN AT 215 AM CDT
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4849 9840 4851 9792 4848 9764 4830 9721
4750 9778 4805 9893
TIME...MOT...LOC 0654Z 211DEG 57KT 4808 9870 4758 9778
$$
DK3 follow-up statements
000
WWUS53 KFGF 230716
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
216 AM CDT TUE SEP 23 2008
NDC005-039-091-230726-
/O.CAN.KFGF.SV.W.0208.000000T0000Z-080923T0800Z/
GRIGGS ND-STEELE ND-BENSON ND-
216 AM CDT TUE SEP 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON...
NORTHEASTERN GRIGGS AND NORTHWESTERN STEELE COUNTIES IS CANCELLED...
AT 216 AM CDT...SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE WARNED
AREA IN NORTHEASTERN GRIGGS...NORTHWESTERN STEELE AND SOUTHEASTERN
BENSON COUNTIES. SO THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4823 9868 4849 9840 4851 9792 4848 9764
4830 9722 4773 9768
TIME...MOT...LOC 0716Z 211DEG 57KT 4838 9843 4787 9751
$$
NDC035-063-071-099-230800-
/O.CON.KFGF.SV.W.0208.000000T0000Z-080923T0800Z/
GRAND FORKS ND-RAMSEY ND-NELSON ND-WALSH ND-
216 AM CDT TUE SEP 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR WESTERN GRAND FORKS...NORTHERN NELSON...EAST CENTRAL RAMSEY AND
WALSH COUNTIES...
AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF LAWTON TO 3 MILES
EAST OF KEMPTON...MOVING TO THE NORTHEAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LANKIN...INKSTER...HONEYFORD AND GILBY BY 225 AM CDT...
PISEK...JOHNSTOWN AND CONWAY BY 230 AM CDT...
VESELEYVILLE...PARK RIVER AND FOREST RIVER BY 235 AM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4823 9868 4849 9840 4851 9792 4848 9764
4830 9722 4773 9768
TIME...MOT...LOC 0716Z 211DEG 57KT 4838 9843 4787 9751
$$
DK000
WWUS53 KFGF 230732
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
232 AM CDT TUE SEP 23 2008
NDC035-063-071-099-230800-
/O.CON.KFGF.SV.W.0208.000000T0000Z-080923T0800Z/
GRAND FORKS ND-RAMSEY ND-NELSON ND-WALSH ND-
232 AM CDT TUE SEP 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHWESTERN GRAND FORKS...NORTHEASTERN NELSON...EAST CENTRAL
RAMSEY AND WALSH COUNTIES...
AT 231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES EAST OF NEKOMA TO 4 MILES
NORTHEAST OF MEKINOCK...MOVING TO THE NORTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
VOSS AND MINTO BY 240 AM CDT...
WARSAW BY 245 AM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4848 9764 4830 9722 4794 9752 4835 9850
4849 9840 4851 9792
TIME...MOT...LOC 0732Z 211DEG 57KT 4860 9823 4808 9731
$$
DK000
WWUS53 KFGF 230752
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
252 AM CDT TUE SEP 23 2008
NDC035-063-071-099-230802-
/O.EXP.KFGF.SV.W.0208.000000T0000Z-080923T0800Z/
GRAND FORKS ND-RAMSEY ND-NELSON ND-WALSH ND-
252 AM CDT TUE SEP 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAND FORKS...
NORTHEASTERN NELSON...EAST CENTRAL RAMSEY AND WALSH COUNTIES WILL
EXPIRE AT 300 AM CDT...
DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 300 AM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4848 9764 4830 9722 4794 9752 4835 9850
4849 9840 4851 9792
TIME...MOT...LOC 0752Z 211DEG 57KT 4887 9798 4835 9706
$$
DKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 7:24 PM CDT, 6 hours 30 minutes earlier.
Area forecast discussion, Sep 22, 7:24 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
724 PM CDT MON SEP 22 2008
.DISCUSSION...
CHALLENGE OVERNIGHT WILL BE HEAVY RAIN AND SEVERE WEATHER
POTENTIAL. ELEVATED CONVECTION IS DEVELOPING FAIRLY RAPIDLY
CURRENTLY IN CENTRAL ND AHEAD OF A STRONG SHORTWAVE. AMPLE
MOISTURE/INSTABILITY AND FORCING WILL BE IN PLACE THROUGH THE
NIGHT FOR SOME SEVERE WEATHER AND FLOODING POTENTIAL. FOR THIS
REASON I WILL BE BRIEF WITH DISCUSSION.
THE FLASH FLOOD WATCH HIGHLIGHTS THE FLOOD PRONE AREAS WELL THAT
GOT 1-2 INCHES OF RAIN LAST NIGHT...AND WON/T DEVIATE FROM THIS
AT ALL. WE WILL TWEAK POPS UP SOME AND FRESHEN THE FLASH FLOOD
WATCH PRODUCT...WITH LITTLE OTHER CHANGE NEEDED THIS EVENING.
&&
.AVIATION...
CONDITIONS SHOULD FALL INTO THE MVFR/IFR RANGE NEAR STRONGER
THUNDERSTORMS LATER TONIGHT/EARLY TUE MORNING AT ALL SITES.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR NDZ006>008-014>016-
024-026-054.
MN...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR MNZ004-007.
&&
DKHazardous weather outlook, Sep 22, 6:51 AM CDT, 19 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 651 AM CDT MON SEP 22 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 651 AM CDT MON SEP 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AFTER ONE ROUND OF THUNDERSTORMS ENDS THIS MORNING...ANOTHER ROUND WILL DEVELOP OVER EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FOR THIS AFTERNOON THROUGH TONIGHT. SOME OF THESE STORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS. THERE IS ALSO THE POSSIBILITY OF LOCALIZED HEAVY RAINFALL WITH THE STORMS TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA... NORTHWEST AND WEST CENTRAL MINNESOTA CONTINUES ON TUESDAY INTO TUESDAY NIGHT. THUNDERSTORMS ARE ALSO POSSIBLE OVER PARTS OF SOUTHEAST NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA PERIODICALLY FROM THURSDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND TONIGHT. NG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 8:29 PM CDT | Flash Flood Warning | FGF | Eddy | 12 hr |
| Sep 22, 8:33 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson | 57 min |
| Sep 22, 8:45 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 60 min |
| Sep 22, 8:51 PM CDT | Flash Flood Warning | FGF | Benson, Nelson, Ramsey | 12 hr |
| Sep 22, 10:51 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 39 min |
| Sep 23, 12:52 AM CDT | Flash Flood Warning | FGF | Benson, Eddy, Ramsey, Towner | 8 hr |
| Sep 23, 2:14 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 39 min |
| Sep 23, 5:04 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 26 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.